- Nine children, hospitalized for severe respiratory failure following scorpion envenomation, were a part of a group of 61 youngsters and infants admitted to the Pediatric Intensive Care Unit of the Soroka Medical Center, Beer-Sheva during the years 1983-87 because of scorpion venom intoxication. Four out of the nine had cardiogenic shock, three had severe systemic hypertension and one had severe airway obstruction. All nine patients had central nervous system manifestations, including lethargy, confusion and agitation (three cases), and markedly reduced level of consciousness (six cases). Hemodynamic studies performed in two patients showed 'high pressure' (cardiogenic) pulmonary edema. Seven patients recovered completely, one died and another one was left severely handicapped. Hydralazine i.v. showed a remarkable effect on the systemic blood pressure and central nervous system disturbances in addition to mechanical ventilation. Based on our own experience and previous clinical and experimental studies, the possible pathogenetic mechanisms underlying the respiratory and central nervous system dysfunction following scorpion sting are discussed.